Kansas, 2017Damaging Wind in Kansas, May 15, 2017
May 15, 2017 · NWS GID · 1 event in 1 county or zone
Part of a small multicell thunderstorm cluster clipped northwest Phillips County, producing severe winds on this Monday evening. Isolated thunderstorms initiated over northwest Kansas during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Part of a small multicell thunderstorm cluster clipped northwest Phillips County, producing severe winds on this Monday evening. Isolated thunderstorms initiated over northwest Kansas during the late afternoon hours. As additional storms developed, a couple multicell clusters formed and moved across portions of north central Kansas. The first cluster was severe, knocking over an irrigation pivot just west of the town of Long Island. Most of this cluster lifted into south central Nebraska, but its southern tip clipped northwest Phillips County between 645 and 715 PM CST.
This and all the other storms initially formed just south of a quasi-stationary front that extended from west to east across Nebraska. In the upper-levels, southwest flow was over the Plains with a deep trough was over the West and a ridge over the Mississippi River Valley. There was a subtle shortwave trough moving across the Central Plains. Immediately prior to the thunderstorms moving in, temperatures were in the upper 80s with dewpoints in the middle to upper 50s. Mid-level lapse rates were steep (8 deg C/km), resulting in MLCAPE of 2500-3000 J/kg. Effective deep layer shear was between 35 and 40 kt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 6:20 PM CST, 34 minutes earlier.
Area forecast discussion, May 15, 6:20 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
720 PM CDT Mon May 15 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM CDT Mon May 15 2017
Main story in the short term is the threat for thunderstorms this
evening/overnight and again Tuesday evening.
Currently, a warm front is draped across central Nebraska and
gradually lifting northward, aided by gusty southerly winds. The
rest of this afternoon, a few sprinkles or light showers are
possible, but there is enough inhibition that any thunderstorms
should until around 6pm.
This evening, a subtle midlevel shortwave will provide just enough
of a trigger for thunderstorms to initiate across the high plains
and move into the area. MUCAPE values of 2000 j/kg and around 30
kts of bulk shear will be supportive of strong to severe
thunderstorms. Quarter size hail and up to 60 MPH gusts are the
threats.
A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z,
which will likely maintain a line of convection into the overnight.
At this point, I would expect more of a wind threat. Short-term
models all move convection out of the area by Tuesday morning,
giving us a brief break before the next round of thunderstorms
(possibly severe) develops late Tuesday afternoon and evening.
Breezy south winds will continue overnight into Tuesday, allowing
MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow
afternoon. A stronger upper level wave will result in higher shear
on Tuesday than what we will see today. For this reason, I believe
that Tuesday's severe threat will be a bit better than today. As
such, SPC has updated the Day 2 outlook to "enhanced" south a line
from Phillipsburg to Hebron. I don't plan on making any changes to
the HWO at this time.
.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM CDT Mon May 15 2017
Tuesday night, thunderstorms will likely be ongoing, although the
severe threat will gradually taper off overnight into Wednesday
morning. Chances for thunder continue into Wednesday as the first
of two upper lows moves into Nebraska. That said, the severe
threat looks quite low at this time. Temperatures on Wednesday
will be markedly cooler, with highs only reaching the 70s.
Wednesday night should be primarily dry, but chances for rain return
on Thursday as the next upper low slowly inches towards the area.
The threat for thunder looks like it will be primarily confined
to southern and eastern areas of the CWA.
This wave will take its time moving through the region, which will
result in chances for rain through Saturday and high temperatures
only in the 50s and 60s.
The model blend only gives us a brief break in rain chances Sunday,
and it appears that the active pattern will continue into next
week.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 715 PM CDT Mon May 15 2017
The primary aviation concern will center around scattered strong
to severe thunderstorms that will spread northeast out of Kansas
and into South central Nebraska this evening. These storms may be
near KEAR by 02Z/9PM CDT and near GRI shortly thereafter. Will
refine the TAF with new updates based on storm track/motion as
these storms develop and approach the area. Storms should be on
their way out by 1AM CDT if not a little sooner with a decreasing
chance of storms as we head towards dawn.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Wesely
Hazardous weather outlook, May 15, 1:52 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
252 PM CDT Mon May 15 2017
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
252 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible after 6pm for much of the outlook
area. A few of these storms may be strong to severe with hail
around the size of quarters and wind gusts around 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe thunderstorms are possible again late Tuesday afternoon
through the overnight across the entire outlook area. The best
chances for severe weather look to come between 5 PM and midnight.
The primary hazards are hail to size of golf balls, damaging wind
gusts near 60 MPH, and locally heavy rain.
Thunderstorm chances linger through Wednesday and Thursday, but
severe weather isn't expected at this time.
Another chance for thunderstorms arrives Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Mangels
In the hours before
Special weather statement, May 15, 5:55 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT MON MAY 15 2017
KSZ005-NEZ082-083-160045-
Phillips KS-Harlan NE-Furnas NE-
655 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...FURNAS
AND SOUTHWESTERN HARLAN COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 12 miles northeast of
Norcatur to near Norton. Movement was northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Stamford, Long Island,
Prairie View, Edison, Wilsonville, Hendley, Hollinger and Woodruff.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4019 10020 4035 10002 4035 9991 4027 9954
3984 9935 3976 9963 4000 9963 4000 10019
TIME...MOT...LOC 2355Z 229DEG 39KT 4011 10016 3991 9997 3978 9989
WeselySpecial weather statement, May 15, 6:30 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
730 PM CDT MON MAY 15 2017
KSZ005-160115-
Phillips KS-
730 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL
815 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Island, or 16 miles east of Norton, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Prairie View, Long Island and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas.
LAT...LON 4000 9962 4000 9907 3991 9907 3971 9963
TIME...MOT...LOC 0030Z 245DEG 28KT 3990 9959
Mangels
Local storm report, May 15, 6:39 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL OXFORD 40.25N 99.63W
05/15/2017 E1.00 INCH HARLAN NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL
FROM DIME TO QUARTER SIZE.
&&
MERLocal storm report, May 15, 6:47 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST 2 E ARAPAHOE 40.31N 99.87W
05/15/2017 E60 MPH FURNAS NE TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS.
&&
PETRThunderstorm Wind, Phillips
- When
- May 15, 6:54 PM CST to 6:56 PM CST
- Where
- Phillips County, 1 mi W of Long Is to Long Is
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -99.549
Wind gusts estimated around 65 MPH knocked over an irrigation pivot just west of town. Gusts of at least 60 MPH were reported in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 15, 20172.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688873.